Virginia, 2022

Ice Storm in Virginia, December 14 to 15, 2022

December 14 to 15, 2022 · NWS LWX · 9 events in 9 counties and zones

An area of low pressure passed by to the west with another area of low pressure developing near the Chesapeake Bay. This resulted in southeasterly winds to overrun colder air near the surface and a prolonged wintry mix/freezing rain event across the Allegheny and Potomac Highlands where temperatures were just below freezing.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure passed by to the west with another area of low pressure developing near the Chesapeake Bay. This resulted in southeasterly winds to overrun colder air near the surface and a prolonged wintry mix/freezing rain event across the Allegheny and Potomac Highlands where temperatures were just below freezing. Ice accumulations totaled one quarter to three quarters for most, with upwards of one inch across the higher terrain of the Blue Ridge. Sleet accumulations totaled upwards of 1 as well. This led to numerous accidents, downed trees and power lines which resulted in isolated power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 14, 2:55 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Dec 14, 2:55 PM EST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
255 PM EST Wed Dec 14 2022

.SYNOPSIS...
A significant ice storm is expected to impact most of the region
along and west of the Blue Ridge from late this evening through
Thursday night, with additional ice impacts possible eastward to
the I-95 corridor. The system exits the area early Friday, but
with mountain snow showers persisting into the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Cloudy and calm conditions through the rest of this afternoon,
with temps generally in the low 40s along the metro, and upper
30s in most other locations. Light returns are noted on our LWX
radar, but very little to none of that is reaching the ground as
there is still so much low-level dry air. The bulk of the rain,
as noted in the RLX radar, is still in WV from Parkersburg to
Charleston westward.

The forecast remains on track for a significant ice storm tonight
through Thursday afternoon along and west of the Blue Ridge.
Significant travel delays are expected along many major area
roadways (including I-81, I-68, I-66, I-64, I-70, I-270, I-83),
with closures possible in some areas, especially along/west of
the Blue Ridge. Regardless, travel is going to be hazardous west
of I-95, and could be dangerous along and west of the Blue
Ridge for the Thursday morning and Thursday evening commutes.

Ice accumulations of two to four tenths of an inch, with
localized higher amounts nearing one half of an inch along the
ridges are expected in areas under the Ice Storm Warning. Along
the Allegheny Front, ice accumulations nearing three quarters of
an inch are possible. For those under Winter Weather Advisories,
total ice accumulations of one to two tenths of an inch are
expected, with those higher amounts west of I-95. The forecast
is most uncertainty right along and just east of I-95 where
warm air advecting in will play a big role in how long, if at
all, freezing rain impacts the immediate DC/Baltimore metro
areas.

Precip will transition to a cold rain from southeast to
northwest, first along/east of I-95 by 10AM Thursday, then for
most areas east of the Blue Ridge by early afternoon. For those
west of the Blue Ridge, freezing rain hangs on through the early
afternoon, transitioning to a cold rain by late afternoon.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As the surface low moves through southeast VA Thursday night,
winds will increase right along the western shore and in the
mountains of Garrett/Grant counties (winds could gust up to
35-40 mph at both locations).

Mostly rain ongoing after sunset Thursday will diminish and stop
overnight from southwest to northeast, with northeast MD
hanging on through sunrise on Friday. Some wintry mix may still
occur at the highest elevations, but generally temperatures
should warm to the point where the main p-type is rain. By noon
Friday precip comes to an end, with dry conditions for most.
Upslope snow showers will begin late Friday afternoon through
Friday night along/west of the Allegheny Front. Temps rebound
to near normal values, in the 40s during the afternoon, and cold
overnight lows (Fri night) in the mid to upper 20s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Large upper level low north of the region will be moving further
east by Saturday morning. Some upslope snow showers are possible for
the higher elevations of the Allegheny Front during the day on
Saturday with any lingering low-level moisture in place. These snow
showers should begin to subside by Saturday night into Sunday
morning. By Sunday, high pressure will move in from the SW into the
Mid-Atlantic region, bringing mostly dry but cold conditions across
the area. Temperatures will be consistently in the teens and 20s
overnight each night for the period and 30s and 40s during the
afternoon with 20s lingering for the Allegheny Front.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A short period of rain might occur late this evening to early
overnight, but a quick transition to freezing rain is expected
at most terminals. The timing/transition between p-types will be
tricky at DCA given the marine influence, but by 14-15Z expect a
transition to rain as warmer easterly flow kicks in. However,
the rain is going to be heavy at times, with reduced VSIBY and
low CIGs likely producing IFR/LIFR conditions for most of the
day. While rain is expected to end by 03Z Friday, the low CIGs
look to stick around through later Friday morning. FZRA
persists longer at KMRB before changing to rain sometime
Thursday afternoon. Significant icing is possible at KMRB.

Gusty NW winds develop Fri with MVFR cigs persisting. MVFR cigs
lift Fri night, but redevelop again Sat afternoon beneath upper
level trough. MVFR ceilings will likely develop Saturday
afternoon with an upper level trough moving overhead. VFR
conditions follow behind on Sunday and into early next week.

&&

.MARINE...
Light winds will become easterly and increase Thursday
afternoon, with SCA conditions expected by early afternoon.
Then, a short period of gale conditions is possible late
Thursday afternoon to Thursday evening in the lower MD bay and
lower Tidal Potomac. As the strong low pressure moves up the
coast, winds back to northwest quickly on Friday, with SCA
conditions likely to persist through Friday evening before
decreasing.

Winds will begin to increase Saturday afternoon, likely staying
below SCA criteria before another surge behind an upper trough axis
brings another increase, likely reaching SCA criteria for the
afternoon hours on Sunday as the pressure gradient increases from
the departing low and incoming high pressure.

&&

.TIDES/COASTAL FLOODING...
Minor coastal flooding seems likely Thursday into Thursday night
as strong onshore flow develops, and there is the potential for
low-end moderate coastal flooding at Annapolis and Straits
Point.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory from 1 AM to 1 PM EST Thursday for
     DCZ001.
MD...Winter Weather Advisory from 1 AM to 1 PM EST Thursday for
     MDZ006-008-011-013-014-503>508.
     Ice Storm Warning from 7 PM this evening to 10 PM EST Thursday
     for MDZ001-501.
     Winter Weather Advisory from 1 AM to 4 PM EST Thursday for
     MDZ003>005.
     Ice Storm Warning from 10 PM this evening to 10 PM EST
     Thursday for MDZ502.
VA...Winter Weather Advisory from 1 AM to 1 PM EST Thursday for
     VAZ052>054-506.
     Ice Storm Warning from 7 PM this evening to 10 PM EST Thursday
     for VAZ025>027-029-503-504-507-508.
     Winter Weather Advisory from 1 AM to 4 PM EST Thursday for
     VAZ031-505.
     Ice Storm Warning from 10 PM this evening to 10 PM EST
     Thursday for VAZ028.
     Winter Weather Advisory from 10 PM this evening to 4 PM EST
     Thursday for VAZ030-501.
     Winter Weather Advisory from 7 PM this evening to 1 PM EST
     Thursday for VAZ036>040-050-051-502.
WV...Ice Storm Warning from 7 PM this evening to 10 PM EST Thursday
     for WVZ055-501>503-505-506.
     Winter Weather Advisory from 1 AM to 4 PM EST Thursday for
     WVZ053.
     Ice Storm Warning from 10 PM this evening to 10 PM EST
     Thursday for WVZ050>052-504.
MARINE...Small Craft Advisory from 8 AM Thursday to midnight EST
     Thursday night for ANZ530>532-535-536-538>540.
     Small Craft Advisory from 8 AM to 6 PM EST Thursday for ANZ533-
     534-537-541>543.
     Gale Watch Thursday evening for ANZ533-534-537-541>543.

&&

SYNOPSIS...KRR
NEAR TERM...KRR
SHORT TERM...KRR
LONG TERM...ADM
AVIATION...KRR/ADM
MARINE...KRR/ADM
TIDES/COASTAL FLOODING...KRR
Hazardous weather outlook, Dec 14, 6:59 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
659 PM EST Wed Dec 14 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-160000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
659 PM EST Wed Dec 14 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Winter Weather Advisories are in effect for portions of the I-95
corridor late tonight. Travel delays and disruptions are likely in
some areas during the Thursday morning commute due to freezing
rain, especially near and west of I-95.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winter Weather Advisories continue through early afternoon
Thursday.

Moderate tidal flooding is possible along sensitive low-lying
shoreline Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow, sleet, or ice
observations.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-160000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
659 PM EST Wed Dec 14 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

An Ice Storm Warning is in effect tonight for most locations
along and west of the Blue Ridge Mountains. Significant icing is
expected and will lead to numerous power outages and downed trees.
Significant travel delays are expected during the Thursday
morning and evening commutes, with some closures possible along
major area roadways, including Interstates 64 and 81.

Winter Weather Advisories are in effect for the remainder of the
area. Travel delays and disruptions are likely in some areas
during the Thursday morning and Thursday evening commutes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Ice Storm Warnings and Winter Weather Advisories remain in effect
through Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow, sleet, or ice
observations.

MDZ001-501-502-VAZ503-504-WVZ501>506-160000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
659 PM EST Wed Dec 14 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

An Ice Storm Warning is in effect tonight. Significant icing is
expected and will lead to numerous power outages and downed trees.
Significant travel delays are expected during the Thursday
morning and evening commutes, with some closures likely along
major area roadways, including Interstate 68.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Ice Storm Warnings remain in effect through Thursday afternoon
and evening.

Accumulating snow is possible Friday through Saturday night along
and west of the Allegheny Front, and this may cause additional
travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow, sleet, or ice
observations.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 ice storm. Local standard time, as filed.

Ice Storm, Augusta

When
December 14, 7:00 PM EST to December 15, 10:00 PM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Trained spotters reported significant ice accretion resulting in numerous accidents, downed trees and power lines, and power outages throughout the county.

Ice Storm, Rockingham

When
December 14, 7:00 PM EST to December 15, 10:00 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Trained spotters reported significant ice accretion resulting in numerous accidents, downed trees and power lines, and power outages throughout the county.

Ice Storm, Shenandoah

When
December 14, 7:00 PM EST to December 15, 10:00 PM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Trained spotters reported significant ice accretion resulting in numerous accidents, downed trees and power lines, and power outages throughout the county.

Ice Storm, Page

When
December 14, 7:00 PM EST to December 15, 10:00 PM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Trained spotters reported significant ice accretion resulting in numerous accidents, downed trees and power lines, and power outages throughout the county.

Ice Storm, Western Highland

When
December 14, 7:00 PM EST to December 15, 10:00 PM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Trained spotters reported significant ice accretion resulting in numerous accidents, downed trees and power lines, and power outages throughout the county.

Ice Storm, Eastern Highland

When
December 14, 7:00 PM EST to December 15, 10:00 PM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Trained spotters reported significant ice accretion resulting in numerous accidents, downed trees and power lines, and power outages throughout the county.

Ice Storm, Central Virginia Blue Ridge

When
December 14, 7:00 PM EST to December 15, 10:00 PM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Park/Forest Service
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

NPS reported significant ice accretion resulting in a significant number of downed trees throughout Shenandoah National Park. The park remained closed for nearly a week.

Ice Storm, Northern Virginia Blue Ridge

When
December 14, 7:00 PM EST to December 15, 10:00 PM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Park/Forest Service
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

NPS reported significant ice accretion resulting in a significant number of downed trees throughout Shenandoah National Park. The park remained closed for nearly a week.

Ice Storm, Frederick

When
December 14, 10:00 PM EST to December 15, 10:00 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Trained spotters reported significant ice accretion resulting in numerous accidents, downed trees and power lines, and power outages throughout the county.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061669, 1061670, 1061671, 1061672, 1061673, 1061674, 1061675, 1061676, 1061668.